Poisoning from an overdose of meprobamate.
Note: This list may not be all inclusive.
- body as a whole o weakness o tremor o incoordination o convulsions
- respiratory o labored breathing o wheezing
- eyes, ears, nose, and throat o double vision o blurred vision o rapid side-to-side movement of the eyes
- heart and blood vessels o slow heart rate o palpitations o rapid heart rate
- skin o pinpoint red spots o bluish colored lips and fingernails
- gastrointestinal o vomiting
- nervous system o drowsiness o stupor o coma o dizziness o confusion o excitability o slurred speech
Before Calling Emergency
Determine the following:
- the patient’s age, weight, and condition
- the name of the product (ingredients and strengths if known)
- the time it was swallowed
- the amount swallowed
- it the medication was prescribed for the patient
Poison Control, or a local emergency number
They will instruct you if it is necessary to take the patient to the hospital. See Poison Control centers for telephone numbers and addresses. Take the container with you to the emergency room.
What to expect at the emergency room
Some or all of the following procedures may be performed:
- Induce emesis.
- Administer activated charcoal.
- Administer a laxative.
- Use gastric lavage.
- Treat the symptoms.
With proper care, recovery normally occurs (except possibly in patients with aplastic anemia).
by Amalia K. Gagarina, M.S., R.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.